Hemodialysis provides ongoing life support for hundreds of thousands of people worldwide. However by nature of the fact that blood is being exposed to "foreign material" in the course of each procedure it is of no surprise that side effects occur from this exposure. These complications range from clinically insignificant to potentially life threatening.
Initially most artifical kidneys were made of cellulose based materials. These remain the most commonly used source of dialysis membranes. The most common of this type of membrane are cellulose acetate and Cuprophane. More recently synthetic membranes have been developed which are more "biocompatible". These include Polysulfone (PS), Polymethylmetherylate (PMMA) and Polyacrilonitrile (PAN). These newer high flux membranes are all synthetic and their use is increasing.
There are certain predictable acute sequelae of blood exposure to these artificial membranes. The white blood cell counts and platelet counts drop within the first hour of dialysis but return to normal towards the end of the procedure. These changes tend to be clinically insignificant. However complement activation also predictably occurs. This may include an inflammatory response and may be the cause of the so-called "first use" reaction. This is typically described as chest pain, back pain and shortness of breath that occurs 20 to 40 minutes after hemodialysis is started and may be initiated by complement activation. As such this reaction tends to be less common with more biocompatible membranes which have an attenuated ability to activate complement.
The second and potentially more dangerous type of reaction is one of anaphylaxis. This is an allergic reaction mediated by an antigen antibody complex. Clinically these tend to occur within five minutes of the initation of dialysis and the symptoms may include a burning sensation at the access site, shortness of breath, chest tightness, wheezing, localized edema, flushing, itching, nausea, vomiting, abdominal cramps and hypotension. Like anaphyactic reaction it can lead to respiratory insufficiency, shock and death. These reactions may be due to the artifical membrane itself, ethylene oxide (commonly used for dialyzer sterilization), agents used for reuse (these are substances used to clean and sterilize the artifical kidney in order to allow it to be used more than one time, and include bleach, formaldehyde and renalin) and medications used in the dialysis procedure (particulary heparin, an anticoagulant almost universally used for anticoagulation of the blood prior to starting dialysis).
Ethylene oxide (ETO) which is frequently used for dialysis sterilization is considered to be the most likely cause of most anaphylactic reactions. Antibodies to ETO when conjugated with human serum albumin (ETO-HSA) are associated with anaphylactic reactions and can be found in about two thirds of patients with such reactions. Putting the artifical kidney through reuse may decrease the incidence of these reactions because of the coating of the membrane with plasma proteins or washing out the residual ETO. Even with reuse ETO may be retained by the potting compounds used to stabilize the hollow fibers in the dialyzer.
The AN69 PAN dialyzer membrane has been associated with anaphylactic reactions in patients taking ACE (angiotensin converting enzyme) inhibitors, drugs that are commonly used for treatment of hypertension and congesive heart failure. This may result from the elevated bradykinin levels which may predispose some individuals to hypotension and shock. These AN69 dialyzers tend to be associated with higher bradykinin levels in those patients on ACE inhibitors, compared with other membranes, particulary cellulosic.
Management Of Adverse Reactions:
The management of patients suspected to have anaphylaxis includes immediate termination of dialysis without return of the patients extracorporeal blood. Saline should be infused. Depending on the degree of the reaction, one may give epinephine 0.3 - 0.5 cc of a 1:1000 solution subcutaneously or intramuscularly. In addition one may administer benadryl 25 - 50 mgm intravenously as well as intravenous sterolds. Supportive care is critical. All patients should be observed for several hours or hospitalized if a life threatening reaction has occurred. One must then look for the cause of anaphylaxis and consider serveral options. These include changing to a different artifical membrane, cleaning the artifical kidney with a reuse procedure prior to the initial use, using gamma irradiated dialyzers, stopping ACE inhibitors if present and reviewing the patients medications for other potential allergens. Rinsing and priming procedures may need to be reviewed and the same applies for reuse procedures.
Chronic sequelae of dialyzer use have also been described. Deposition of amyloid and amyloid bone disease is being seen with increasing frequency as patients have been kept on dialysis for longer periods of time. This is probably due to the production and retention of B2 microglobulin in these patients. Synthesis and release of B2 microglobulin may be stimulated by the recurrent complement activation that occurs with each dialysis, particularly in those patients on cellulosic membranes. In addition the low flux cellulosic membranes due a poor job of clearing B2 microglobulin from the circulation. This problem may lessen significantly as more dialysis units switch to more biocompatible high flux membranes. These is also some evidence that the less biocompatible membranes may be associated with a higher incidence of clinical infection in the chronic hemodialysis population and that biocompatibility may lead to increased catabolism (especially on dialysis days) and hence have adverse effects on nutrition.
The use of more biocompatible membranes may lead to decreased mortability and morbidity amoung the chronic hemodialysis population but has yet to be statistically verified.